I Have a Dirty Little Confession

Hello, MS world! It has been quite a while since I last wrote a blog post, and I blame that on my busy job and life – but that’s for another post. This post is about my dirty confession that I’m quite embarrassed and ashamed of.

Backstory

I’ll start with a little backstory. When I first got diagnosed with MS in February of 2015, my first treatment was Avonex. After a few additional lesions on Avonex, my doctors decided to switch me to Plegridy. Plegridy quickly proved not be the right treatment for me. Welcome, Tecfidera.

My new normal

I began taking those dreaded blue pills twice a day in May 2016. I experienced some pretty severe side effects for the first few months: extreme body flushing (my entire body would turn beet red), migraines, nausea, body tingling, and heat. Despite these pleasant side effects, I sucked it up, swallowed my pride, and accepted my new normal. The side effects began to lessen after about four months but Tecfidera seemed to have a mind of its own in my body. I would force down a spoonful of peanut butter, take some Tylenol and hope for the best. These side effects stopped occurring daily after four months (as long as I stuck with my routine) but would pop up whenever they pleased.

I am fine…

Now, if you know me, I am not one to complain. I absolutely hate attention, drawing attention to myself, and people thinking I’m not okay. So, for over a year I told my parents, doctors, friends, and boyfriend that I was fine and that the side effects were not affecting me too much, as I secretly suffered twice a day.

I can’t deal with this

The first 18 months on Tecfidera, I took those pills like clockwork. I carried my weekly pill pouch everywhere with me, never skipping a dose. Until, one day, I forgot my beloved pill pouch at home and couldn’t leave work to get it, which then led to me forgetting to take it that night (I’m not good at routine changes.) The next morning, I took my pill for the first time in 24 hours and my body reacted as if it had never seen Tecfidera again. All of the miserable side effects that I had worked so hard to lessen, all rushed back. I was sitting at my desk at work, my body looking like a tomato, trying not to throw up, with an intense headache and body tingling– I had a meeting with a client and couldn’t focus on our conversation or participate much. All I could think about was my body flushing and trying not to throw up while worrying about what she was thinking about my tomato skin that was getting worse by the second. I think that’s when I made the decision that I could not deal with this again.

Self regulating

I continued to take my Tecfidera, but whenever I had a work meeting, an event at work, or social activity- I would skip my dose. I’m an event manager at a museum and have 2-5 events per week, so this escalated quickly due to my schedule. I couldn’t deal with the embarrassment or side effects when I was trying to focus on something else or running a wedding at work. Now, this seemed like a GREAT idea because I didn’t have to worry about my body turning into a tomato around coworkers, clients, and friends. But the more doses I missed, it was like introducing the treatment to my body all over again every time I took a pill. Slowly I realized I was taking less and less but I was feeling good for the first time in almost two years. I kept this dirty little secret from everyone. As far as my parents, doctors, boyfriend, and friends knew, I was taking my Tecfidera twice a day and everything was peachy keen.

The last thing I want

The last thing I wanted was the annoyance of finding a new medicine and confessing my secret. I was worried that people would judge me for not taking the medicine that proved to be working for me — I’m lucky and I didn’t want anyone to think that I didn’t know that. My sister’s fiance passed away last November from Leukemia — how could I not suck up these side effects and be grateful that I had a successful treatment, after everything Andy went through. After all, my Neurologist dad, nurse mother, and my nurse practitioner/friend, Stephanie Buxhoeveden (MS hero, advocate, and my dad’s nurse practitioner) would not be pleased with my personal lapse of treatment.

Time for my yearly MRI

Two weeks ago I had my yearly MRI to track progression and access my Tecfidera treatment. I not only had the normal MRI anxiety but was also terrified that my little plan could have caused severe consequences and my secret would soon come to light. The next day my mom and dad came to my house to update me on my three additional lesions. They then asked me the question that I had been dreading, “Have you been taking your Tecfidera consistently?” They explained how my recent blood work results showed a few lower than normal levels and questioned why they rarely see my beloved pill pouch anymore. I had two options:

  1. Lie and tell them I have continued taking my Tecfidera twice a day, never skipping a dose.
  2. Fess up, cross my fingers that they don’t disown me, and come clean.

Time to tell the secret I’ve been hiding

I went with the latter option and was pleasantly surprised by their reactions. I described the embarrassing and uncomfortable flushing, migraines, nausea, and body tingling that I experienced every time I tried to take one of those big blue pills. The side effects would hit about two hours after taking a pill and would linger around for 2-4 hours. This made it nearly impossible to work, concentrate, and focus, not to mention my embarrassment every time I talked to anyone.

Finding a treatment that works for me

My parents and I discussed how Tecfidera doesn’t suit my lifestyle and new treatment options. I called Stephanie and made an appointment with her to confess and talk about alternative treatment plans. As soon as I walked in her office, she welcomed me with a big hug and immediately asked how my parents reacted to my little secret — she was also very happy that they didn’t throw me to the curb. Steph and I chatted about treatments that align with my lifestyle, side effects, and plans. I felt less ashamed when she told me she switches more medicines for her MS patients due to side effects than medicine failure.

“You shouldn’t feel worse on a treatment because of the side effects, more than your MS makes you feel.”

I had never thought of Tecfidera in that way before but she was totally right. The reason I hated taking those pills every day was that they lowered my quality of life more than MS actually did.

Moving forward

After a long talk, a couple of tests, and a few tears we decided to start me on Ocrevus. Due to my insane work schedule and overall lifestyle, an infusion every six months seems appealing. I might feel differently after my first treatment, which I hear is pretty miserable — but I will update you on that process as it happens.

I would be lying if I didn’t get a slap on the wrist from my parents and Stephanie. I promised them that if I decide to start skipping doses ever again, I would tell them immediately as well as updating them TRUTHFULLY about any lingering side effects.

Trying to navigate my MS journey

I am no doctor, just a 28 year old trying to navigate her MS journey, but I will say if your medicines are causing side effects that lower your quality of life and cause you embarrassment, talk to your doctor about alternative treatments! I wish I would have had this conversation with my parents and Stephanie a year ago. I’m sure many of you have to deal with miserable side effects on a daily basis and don’t have the option to change treatments, I’m not trying to minimize those struggles — but those who are able to try alternative treatments and suffering from side effects should think about other treatment plans. Again, not a doctor, but I do discourage against following in my footsteps. It’s not a smart idea to miss doses of such important and harsh medicines.

Well now the MS community knows my dirty little confession!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (1)

Poll